Wisconsin, 2020

Tornado in Wisconsin, March 28, 2020

March 28, 2020 · NWS ARX · 1 event in 1 county or zone

Thunderstorms developed along a warm front over southwest Wisconsin during the early evening of March 28th. These storms spawned a tornado near Potosi (Grant County) that was on the ground for just over 6 miles before dissipating west of Ellenboro (Grant County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$180,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms developed along a warm front over southwest Wisconsin during the early evening of March 28th. These storms spawned a tornado near Potosi (Grant County) that was on the ground for just over 6 miles before dissipating west of Ellenboro (Grant County). One house and numerous farm buildings were damaged along with trees and power lines along the path of the tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 28, 6:02 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Mar 28, 6:02 PM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
702 PM CDT Sat Mar 28 2020

.SHORT TERM...(This evening through Sunday)
Issued at 215 PM CDT Sat Mar 28 2020

At 2 PM, a rapidly strengthening surface low was just moving into
southwest Iowa. The warm front was located over southern Iowa.
Temperatures were in the 40s north of this front and in the 60s
and 70s south of this front.

The models continue to show that this low will move northeast this
afternoon and tonight. It continues to look like there will be a
potential in the HRRR and RAP that the warm sector could get into
the southern portions of Fayette and Clayton counties in northeast
Iowa and Grant County in southwest Wisconsin. Surface based CAPES
may climb up to 750 J/kg. Helicity is up to 250 and the 0-1 km
shear is 40 knots. Due to this, there is still a potential of
isolated tornadoes and damaging winds. These storms will move at
50 to 60 mph.

Further to the north, the elevated CAPES will climb up to
1000 J/kg up to Interstate 90. With the shear over 40 knots, some
of the storms could become supercells. With a straight-line
hodograph, there could be right and left supercells. The main
threat will be hail. The largest hail will likely range from 1 to
1.5 inches.

From tonight into Sunday, a deformation band of rain will move
east across the area. Additional rain will range from 0.25 to 0.75
inches. Northwest winds will gust into the 30 to 40 mph from late
Sunday morning into the afternoon.

.LONG TERM...(Sunday night through Saturday)
Issued at 215 PM CDT Sat Mar 28 2020

On Sunday evening, the deformation band of precipitation will move
quickly east out of the area. Before it exits the area, the rain
may mix with some light snow north of Interstate 94. As the
pressure gradient relaxes during the late evening and overnight,
the sustained wind and wind gusts will gradually diminish.

As we head into the April, a shortwave trough and cold front will
move out of the Northern Plains and through the Upper Mississippi
River Valley. The models continue to struggle on the timing of
when this colder air will move into the region. As a result, just
stayed with the NBM. In the wake of this front, high temperatures
will range from the mid- 30s to mid-40s, and low temperatures
will be mainly in the 20s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 702 PM CDT Sat Mar 28 2020

LIFR conditions are expected tonight into tomorrow morning at KRST,
with MVFR to IFR conditions at KLSE.

A narrow line of showers with occasional thunder are moving through
KRST this evening. These should continue to move northeast over the
next 1-2 hours, reaching KLSE by around 01Z to 02Z. The line is
expected to quickly move northeast, exiting both TAF sites by
03Z. Some small hail may be possible in stronger storms within
this line. Scattered to isolated showers will be found following
this line as the dry slot of approaching low pressure wraps into
the area, but low ceilings are expected to continue at KRST and
KLSE. Will have to watch for patchy fog development as well
overnight, but confidence is lower in this occurring. There will
be a small window of a few hours later tonight that KLSE might be
able to break out of the lower IFR/MVFR ceilings, but several
models keep this to the southeast of KLSE and will opt to keep low
clouds in the TAF for now. Shower activity will pick up again
late tonight into Sunday morning as rain wraps around the back
side of low pressure moving east across the area. Gusty east winds
this evening will decrease tonight, then turn around to the
northwest and increase again Sunday morning on the back side of
the low pressure system. Gusts of 30 to 35 knots are possible
tomorrow, especially at KRST.

&&

.HYDROLOGY...
Issued at 215 PM CDT Sat Mar 28 2020

Rainfall totals will range from 0.25 to 0.75 inch across the area
through tonight. This is about a quarter inch than the previous
forecast. This was done due to the speed of the showers and storms
late this afternoon and evening and the dry slot which will be
moving into the area tonight.

This rain will result in rises on area rivers. Those on the Black
and Kickapoo rivers may approach minor flood stage early next
week. Meanwhile, those along the Mississippi River may see minor
flooding during the latter half of next week.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...Lee
HYDROLOGY...Boyne
Hazardous weather outlook, Mar 28, 4:47 AM CST, 14 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
547 AM CDT Sat Mar 28 2020

IAZ008>011-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-291100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Wabasha-
Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo-
Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-
Richland-
547 AM CDT Sat Mar 28 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are expected today with the possibility for strong
to isolated severe storms early this afternoon into this evening.
The main threat will be hail.

25 to 35 mph wind gusts out of the east are expected this
afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

30 to 40 mph wind gusts out of the northwest are expected on Sunday.

Widespread rainfall near 1 inch is expected through Sunday. This
will lead to river rises into the upcoming week, with flooding
possible in some areas.

.SPOTTER INFORMATION STATEMENT...

Spotter reports could be needed this afternoon. Please relay any
reports to the National Weather Service.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ029-030-WIZ061-291100-
Fayette-Clayton-Grant-
547 AM CDT Sat Mar 28 2020

This Hazardous Weather Outlook is for portions of northeast Iowa
and far southwest Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are expected today with the possibility for strong
to severe storms early this afternoon into this evening. The main
threat will be hail, but damaging winds and isolated tornadoes
cannot be ruled out. The tornado and damaging wind threat will be
from around 5 PM to 9 PM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

30 to 40 mph wind gusts out of the northwest are expected on Sunday.

Widespread rainfall near 1 inch is expected through Sunday. This
will lead to river rises into the upcoming week, with flooding
possible in some areas.

.SPOTTER INFORMATION STATEMENT...

Spotter reports could be needed this afternoon. Please relay any
reports to the National Weather Service.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

CA

In the hours before

Local storm report, Mar 28, 6:24 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
724 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     HAIL             MONONA                  43.05N 91.39W
03/28/2020  U0.75 INCH       CLAYTON            IA   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&
Local storm report, Mar 28, 6:33 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
733 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             ELKADER                 42.86N 91.40W
03/28/2020  E1.00 INCH       CLAYTON            IA   LAW ENFORCEMENT

&&
Local storm report, Mar 28, 6:34 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
734 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FUNNEL CLOUD     SAINT OLAF              42.93N 91.39W
03/28/2020                   CLAYTON            IA   TRAINED SPOTTER

&&
Local storm report, Mar 28, 6:50 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
750 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             HARPERS FERRY           43.20N 91.15W
03/28/2020  E0.25 INCH       ALLAMAKEE          IA   BROADCAST MEDIA

            REPORTED BY WXOW. STRONG WINDS ALSO
            REPORTED.

&&
Local storm report, Mar 28, 7:04 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
804 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     HAIL             PATCH GROVE             42.94N 90.97W
03/28/2020  E0.50 INCH       GRANT              WI   PUBLIC

&&
Local storm report, Mar 28, 7:29 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
829 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     HAIL             BOSCOBEL                43.14N 90.71W
03/28/2020  E0.25 INCH       GRANT              WI   PUBLIC

&&

The radar

The Quad Cities radar (KDVN), 122 km away, was scanning. The volume nearest the first event began at 01:36 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Grant

When
March 28, 7:35 PM CST to 7:41 PM CST
Where
Grant County, 1.67 mi SW of Rockville to 1.09 mi NE of Lancaster Arpt
Rating
EF1
Path length
6.22 mi
Path width
120 yd
Property damage
$180,000
Reported by
Emergency Manager
Coordinates
42.706, -90.707

An EF1 tornado touched down north of Potosi and move northeast for 6 miles before dissipating west of Ellenboro. One house, numerous farm buildings, trees and power lines were damaged along the path of the tornado.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyThe tornado archive for Wisconsin, 2020Warnings in Wisconsin, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878426.